Items in AFP with MESH term: Acanthosis Nigricans
Velvety Axillary Lesions - Photo Quiz
ABSTRACT: HAIR-AN syndrome is an acronym for an unusual multisystem disorder in women that consists of hyperandrogenism (HA), insulin resistance (IR) and acanthosis nigricans (AN). The precipitating abnormality is thought to be insulin resistance, with a secondary increase in insulin levels and subsequent overproduction of androgens in the ovaries. Long periods of hyperinsulinism and, some suspect, hyperandrogenism can result in the cutaneous manifestation of acanthosis nigricans. Patients are often concerned about the physical manifestations of this disorder, including virilization and acanthosis nigricans, and may be less aware of systemic problems. Physicians should assess women with these problems for an underlying endocrine abnormality. Although a treatment regimen for the HAIR-AN syndrome has not been established, antiandrogen therapy and weight loss are useful.
Common Hyperpigmentation Disorders in Adults: Part II. Melanoma, Seborrheic Keratoses, Acanthosis Nigricans, Melasma, Diabetic Dermopathy, Tinea Versicolor, and Postinflammatory Hyperpigmentation - Article
ABSTRACT: Nevi, or moles, are localized nevocytic tumors. The American Cancer Society's “ABCD” rules are useful for differentiating a benign nevus from malignant melanoma. While acanthosis nigricans may signal an underlying malignancy (e.g., gastrointestinal tumor), it more often is associated with insulin resistance (type 2 diabetes, polycystic ovary syndrome) or obesity. Melasma is a facial hyperpigmentation resulting from the stimulation of melanocytes by endogenous or exogenous estrogen. Treatments for melasma include bleaching agents, laser therapy, and a new medication that combines hydroquinone, tretinoin, and fluocinolone acetonide. Lesions that develop on the shins of patients with diabetic dermopathy often resolve spontaneously; no treatment is effective or recommended. Tinea versicolor responds to treatment with selenium sulfide shampoo and topical or oral antifungal agents. Postinflammatory hyperpigmentation or hypopigmentation can occur in persons of any age after trauma, skin irritation, or dermatoses.